Pennsylvania, 2011

Flooding in Pennsylvania, November 23, 2011

November 23, 2011 · NWS CTP · 2 events in 2 counties and zones

A strengthening low pressure system moved from the Mississippi Valley northeastward along the Appalachians and produced a broad area of moderate to heavy rainfall across southern and eastern Pennsylvania. The combination of cold-season hydrology/seasonal effects, intense rainfall rates and marginally wet antecedent conditions all contributed to minor to moderate flooding of small streams and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strengthening low pressure system moved from the Mississippi Valley northeastward along the Appalachians and produced a broad area of moderate to heavy rainfall across southern and eastern Pennsylvania. The combination of cold-season hydrology/seasonal effects, intense rainfall rates and marginally wet antecedent conditions all contributed to minor to moderate flooding of small streams and creeks. Low-lying urban areas also experienced localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 23, 1:17 AM EST, 43 minutes earlier.

Area forecast discussion, Nov 23, 1:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 AM EST WED NOV 23 2011

.SYNOPSIS...
RAIN WILL START TO TAPER OFF THROUGH THE NIGHT...BUT THE HEAVY
RAIN WILL MAKE SOME MINOR FLOODING BEFORE IT IS ALL OVER. HIGH
PRESSURE WILL MOVE IN FOR LATER WEDNESDAY AND CONTINUE THROUGH
THANKSGIVING DAY. EXPECT FAIR WEATHER AND TEMPERATURES ABOVE
NORMAL FOR THE ENTIRE WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
SEE HYDRO SECTION. THE RADAR IS STARTING TO SHOW WEAKNESS IN THE
REFLECTIVITY BEHIND A THIN N-S LINE OF VERY INTENSE RAINFALL
MOVING THRU THE CENTRAL MOUNTAINS AND SC MTS. RAIN ALSO GETTING
HEAVIER IN PLACE IN ADVANCE OF THAT LINE. EXPECT RIGHT NOW TO BE
THE HEAVIEST/MOST INTENSE TIME FOR RAIN ALL NIGHT. THE RADARS TO
THE WEST SHOW VIRTUALLY NOTHING PAST PITTSBURGH. HOWEVER...THE
FRONT STILL HAS A THIN LINE OF SHOWERS ALONG WITH IT AND A BLATANT
SPIN IN THE ECHOES OVER WRN LAKE ERIE IS PROBABLY THE TROUGH. A
DEFORMATION BAND IS ALREADY STARTING TO DEVELOP IN THE MIXED
LAYERS BEHIND THE OCCLUSION. THE STORM IS EXPECTED TO CONTINUE
EAST THROUGH THE REGION TONIGHT. THE EVOLUTION OF THE STORM LOOKS
A BIT COMPLICATED WITH MODELS IMPLYING THAT THE LOW WILL REDEVELOP
ALONG THE TRIPLE POINT OVER SRN PA OR NRN WV...BEFORE MOVING THRU
SOUTHEASTERN PA EARLY WED MORNING. THIS COULD ALLOW FOR SOME
MILDER MORE UNSTABLE AIR TO CREEP INTO MY FAR SERN
ZONES...POSSIBLY ADDING CONVECTION TO THE QPF MIX AND LOCALLY
ENHANCING RAINFALL TOTALS. WE ALREADY EXPECT A WIDESPREAD 1-2.5
INCH RAINFALL BUT LOCALLY HIGHER AMOUNTS COULD RESULT IF ANY KIND
OF THUNDERSTORM ACTIVITY CAN MANAGE TO DEVELOP.

TEMPERATURES OVERNIGHT WILL REMAIN ON THE MILD SIDE AS THE LOW
APPROACHES AND WE SEE AN INCREASING SOUTHERLY COMPONENT TO THE LOW
LEVEL FLOW.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/...
BY 12Z WED THE NEW 00Z NAM SHOWS THE LOW TO BE MORE OR LESS ON
TOP OF PHL...ON A TRACK TOWARD CAPE COD BY MID DAY. THIS TIMING
SUGGESTS THE STEADY RAIN WILL BE ENDING...TAPERING TO SHOWERS AS
THE LOW ACCELERATES EASTWARD. SHOWERS WILL LINGER LONGEST IN THE
USUAL WESTERN UPPER ELEVATIONS...MAYBE EVEN MIXING WITH OR
CHANGING TO SOME LIGHT SNOW SHOWERS AS PRECIP WINDS DOWN LATE IN
THE AFTERNOON AS TEMPS DROP ALL DAY. A TIGHT GRADIENT ON WED
SUGGESTS SOME GUSTS TO 30-35 MPH POSSIBLE IN THE WAKE OF THE LOW.

DRY HIGH PRESSURE THEN TAKES OVER AS IT SLIDES TO THE SOUTH OF THE
AREA AND RETURN FLOW KICKS IN PRETTY QUICKLY FOR THURS AND FRI.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE SFC AND ALOFT WILL DOMINATE THE REGIONAL PATTERN
THURSDAY/FRIDAY/SATURDAY BRINGING FAIR AND DRY WEATHER FROM
THANKSGIVING INTO AT LEAST THE FIRST PART OF THE HOLIDAY WEEKEND.
TEMPERATURES ARE FCST MODERATE ABOVE NORMAL AS MILD SWLY FLOW
DRAWS WARM AIR NEWD AROUND THE RIDGE AND AHEAD OF A DEVELOPING
STRONG PLAINS/MS VLY FRONTAL SYSTEM.

12Z GFS/ECMWF CONTINUE TO DEVELOP A VERY DEEP MID LEVEL CUT-OFF LOW
INVOF THE CENTRAL MS/LWR OH VLYS BY 28/12Z. THE 12Z CMC IS MORE
PROGRESSIVE TAKING THE MID LEVEL TROF AND CLOSED LOW INTO THE UPPER
OH VALLEY BY MON WHILE AWAITING ANOTHER STRONG UPSTREAM DIGGING
TROF. EC AND GFS ENSEMBLE MEANS ARE THE WEAKEST AND MOST PROGRESSIVE
SOLNS. MODELS USUALLY HAVE CONSIDERABLE DIFFICULTY HANDLING THE
EVOLUTION OF AND MOVEMENT/LOCATION OF CUTOFF LOWS AND CONFIDENCE IS
LOWER BY NEXT WEEK. THEREFORE WILL CONTINUE TO UTILIZE A MULTI-
MODEL/GUIDANCE BLEND FOR THE EXTENDED RANGE FCST.

IN GENERAL...THE SHARPENING MID-LVL TROUGH AND BACKING FLOW WITH
HEIGHT SHOULD ALLOW DEEP GOMEX MSTR TO BE DRAWN NWD ALONG AND AHEAD
OF SHARP N-S FRONT BOUNDARY PUSHING EWD ACRS THE GREAT
LKS/MID-SOUTH/GULF CST TWD THE APPALACHIANS BY MON. HI PWATS SHOULD
SURGE NWD UP INTO THE NRN MID-ATLANTIC STATES...WITH HVY PCPN PSBL
ALONG/AHEAD OF SLOW-MOVG NEGATIVELY TILTED FRONT. TIMING PER GFS/EC
WOULD BE TUES...WITH CMC ABOUT 36-48 HOURS EARLIER.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE LIFTING NE TOWARD NW PA HAS PRODUCED INTENSE
BANDS OF RAIN...ALONG WITH A LOT OF VARIATION IN WINDS.
LLWS OF CONCERN.

DRY SLOT MOVING IN FAST SHOULD CUT OFF THE HEAVY RAIN
IN A FEW HOURS. LOW TOP THUNDER POSSIBLE.

MVFR AND IFR CONDITIONS WILL STILL PREVAIL FOR MUCH
OF TODAY.

MOST OF THE PERIOD THU INTO SAT WILL BE DRY WITH VFR
CONDITIONS...AS A HUGE RIDGE BUILDS NORTHWARD FROM
THE GULF STATES.

OUTLOOK...
THU...AM LOW CIGS/FOG POSS W MTNS EARLY.
FRI-SAT...NO SIG WX EXPECTED.
SUN...SHRA POSS...ESP LATE.

&&

.HYDROLOGY...
FLOOD WARNINGS FOR FOUR RIVER POINTS AT SHIRLEYSBURG AND THE THREE
SMALLER TRIBS OF THE SUSQ JUST WEST OF HARRISBURG HAVE JUST BEEN
ISSUED WITH THE HEAVIEST RAIN MOVING THRU RIGHT NOW AND WATERWAYS
ALREADY RISING RAPIDLY. WILL LEAVE THE FLASH FLOOD WATCH WHERE IT
IS...AS IT IS A LITTLE TOO LATE TO EXPAND IT AT THIS POINT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR PAZ057>059-
066.

&&

SYNOPSIS...DANGELO/LA CORTE
NEAR TERM...DANGELO/LA CORTE
SHORT TERM...LA CORTE
LONG TERM...STEINBUGL
AVIATION...MARTIN
HYDROLOGY...DANGELO
Hazardous weather outlook, Nov 22, 2:54 PM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EST TUE NOV 22 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063>065-232000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-ADAMS-YORK-
254 PM EST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A MODERATE RAINFALL OF BETWEEN ONE INCH AND TWO INCHES IS EXPECTED
IN CENTRAL PENNSYLVANIA TONIGHT INTO TOMORROW. THIS RAIN MAY BE
ENOUGH TO CAUSE MINOR FLOODING IN AREAS OF POOR DRAINAGE AND IN
PLACES WHERE FALLEN LEAVES CLOG STORM DRAINS. SMALL STREAMS AND
CREEKS COULD SEE SHARP RISES TO NEAR BANK FULL. EMBEDDED
THUNDERSTORMS MAY ALLOW FOR LOCALIZED HEAVY RAINFALL. THE LARGER
WATERWAYS WILL BE ABLE TO HANDLE THIS AMOUNT OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-066-232000-
DAUPHIN-SCHUYLKILL-LEBANON-LANCASTER-
254 PM EST TUE NOV 22 2011

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A MODERATE RAINFALL OF BETWEEN ONE INCH AND THREE INCHES
IS EXPECTED IN CENTRAL PENNSYLVANIA TONIGHT INTO TOMORROW. THIS RAIN MAY
BE ENOUGH TO CAUSE MINOR FLOODING IN AREAS OF POOR DRAINAGE AND IN
PLACES WHERE FALLEN LEAVES CLOG STORM DRAINS. SMALL STREAMS AND
CREEKS COULD SEE SHARP RISES TO NEAR BANK FULL. EMBEDDED
THUNDERSTORMS COULD ALLOW FOR LOCALIZED HEAVY RAINFALL. THE
LARGER WATERWAYS WILL BE ABLE TO HANDLE THIS AMOUNT OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Huntingdon

When
November 23, 2:00 AM EST to 7:00 PM EST
Where
Huntingdon County, 1.67 mi SW of Shirleysburg to 1.56 mi SW of Shirleysburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.283, -77.892

Heavy rainfall between 2 and 2.5 inches caused the Aughwick Creek at Shirleysburg to crest over moderate flood stage (12 feet). The creek exceeded its banks and affected several homes. The flood waters also covered portions of Gilbo Road, Aughwick Mills Road and Keystone Road in Shirley Township.

Flood, Lancaster

When
November 23, 7:30 AM EST to 10:00 AM EST
Where
Lancaster County, 2.31 mi WSW of Rheems to 1.17 mi WNW of Bellaire
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.115, -76.609

Rainfall amounts between 2 and 2.5 inches produced flooding across the northern part of the county. Small streams and creeks were out of their banks, closing roads in a few areas especially in Bowmansville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348712, 348705.